Alert archive / Virginia / Freeze Warnings in 2020
Freeze Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Nov 2, 2020, 1:49 PM EST for 6 counties in North Carolina; 21 counties in Virginia. It took effect at Nov 3, 2020, 1:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 2, 2020, 1:49 PM EST (18:49 UTC)
- In effect from
- Nov 3, 2020, 1:00 AM EST
- Expired
- Nov 3, 2020, 6:29 AM EST
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
All 27 counties
Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WWUS71 KRNK 021849 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 149 PM EST Mon Nov 2 2020 NCZ003>006-019-020-VAZ032-043>047-058-059-030300- /O.NEW.KRNK.FZ.W.0013.201103T0600Z-201103T1400Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Stuart, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 149 PM EST Mon Nov 2 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST TUESDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Portions of central, south central and southwest Virginia and north central and northwest North Carolina. * WHEN...From 1 AM to 9 AM EST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
5 follow-up statements
882 WWUS71 KRNK 022131 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 431 PM EST Mon Nov 2 2020 VAZ022>024-033>035-030545- /O.EXA.KRNK.FZ.W.0013.201103T0600Z-201103T1400Z/ Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst- Including the cities of Roanoke, Salem, Fincastle, Lexington, Buena Vista, Rocky Mount, Bedford, and Amherst 431 PM EST Mon Nov 2 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EST TUESDAY... * WHAT...Sub-freezing temperatures as low as 29 to 31 expected. * WHERE...Roanoke, Botetourt, Rockbridge, Franklin, Bedford and Amherst Counties, mainly rural and valley locations outside of towns. * WHEN...From 1 AM to 9 AM EST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation PRECAUTIONARY/PREPAREDNESS ACTIONS... && $$ NCZ003>006-019-020-VAZ032-043>047-058-059-030545- /O.CON.KRNK.FZ.W.0013.201103T0600Z-201103T1400Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Stuart, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 431 PM EST Mon Nov 2 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EST TUESDAY... * WHAT...Sub-freezing temperatures as low as 29 to 31 expected. * WHERE...Foothills and piedmont of Virginia and North Carolina. * WHEN...From 1 AM to 9 AM EST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
391 WWUS71 KRNK 030345 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1045 PM EST Mon Nov 2 2020 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-031145- /O.CON.KRNK.FZ.W.0013.201103T0600Z-201103T1400Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 1045 PM EST Mon Nov 2 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST TUESDAY... * WHAT...Sub-freezing temperatures as low as 29 to 31 expected. * WHERE...Foothills and piedmont of Virginia and North Carolina, including the Roanoke and southern Shenandoah Valley. * WHEN...From 1 AM to 9 AM EST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
557 WWUS71 KRNK 030847 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 347 AM EST Tue Nov 3 2020 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-031300- /O.CON.KRNK.FZ.W.0013.000000T0000Z-201103T1400Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 347 AM EST Tue Nov 3 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Freezing or near freezing temperatures as low as 31 to 32 expected. Patchy frost also expected in more sheltered areas even with temperatures of 33-34. * WHERE...Foothills and Piedmont of Virginia and North Carolina, including the Roanoke and southern Shenandoah Valley. * WHEN...Until 9 AM EST this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. * ADDITIONAL DETAILS...Cloud cover and wind is preventing temperatures from falling as much as expected earlier. Some locations may not see a freeze this morning, but even then with temperatures near freezing, frost can form and kill plants and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Steps to protect tender plants and vegetation from the cold should have already been taken. && $$ RAB
699 WWUS71 KRNK 030848 CCA NPWRNK URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Blacksburg VA 348 AM EST Tue Nov 3 2020 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-031300- /O.COR.KRNK.FZ.W.0013.000000T0000Z-201103T1400Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 348 AM EST Tue Nov 3 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Freezing or near freezing temperatures as low as 31 to 32 expected. Patchy frost also expected in more sheltered areas even with temperatures of 33-34. * WHERE...Foothills and Piedmont of Virginia and North Carolina, including the Roanoke and southern Shenandoah Valley. * WHEN...Until 9 AM EST this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. * ADDITIONAL DETAILS...Cloud cover and wind is preventing temperatures from falling as much as expected earlier. Some locations may not see a freeze this morning, but even then with temperatures near freezing, frost can form and kill plants and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Steps to protect tender plants and vegetation from the cold should have already been taken. && $$ RAB
045 WWUS71 KRNK 031129 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 629 AM EST Tue Nov 3 2020 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-031230- /O.CAN.KRNK.FZ.W.0013.000000T0000Z-201103T1400Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 629 AM EST Tue Nov 3 2020 ...FREEZE WARNING IS CANCELLED... The Freeze Warning that was in effect for the Virginia and North Carolina Piedmont, Foothills, and Southside Virginia has been cancelled. Because of wind and clouds overnight, temperatures across the region have generally remained well above freezing, mostly in the upper 30s to lower 40s. Thus, a freeze is no longer expected this morning. A spot or two may observe frost and a temperature near 32 degrees, but a widespread freeze and frost is no longer expected this morning. $$ RAB
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Nov 2, 12:31 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Nov 2, 12:31 PM EST, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1231 PM EST Mon Nov 2 2020 .SYNOPSIS... Winds will diminish and skies will clear as high pressure builds across the region tonight and Tuesday. High pressure will remain in control through the later half of the week with no precipitation expected and temperatures moderating back to above normal levels in the 60s. && .NEAR TERM /THROUGH TONIGHT/... As of 940 AM EST Monday... A rather chilly and blustery morning continues. Visible satellite indicates rapid clearing for the western slopes where cloud cover seems to be diminishing slightly faster than expected. Adjusted sky cover lower through the morning to account for this and removed any mention of flurries/snow. Mid- morning temperatures are chilly, with some of the highest elevations still in the 20s and low 30s... 40s into the Piedmont. Winds are still quite gusty, especially at high elevations. Some locations are still seeing peak gusts within the last hour in the mid to upper 40 mph range. Elsewhere, winds are gusting in the 25-35 mph range. Wind Advisory remains in effect until 1 PM this afternoon to cover some of the remaining higher gusts. As of 300 AM EST Monday... Very much like winter this morning with very strong and gusty winds, still sustained at 20 to 25 mph gusting to 35+ mph at this hour in many areas along/west of the Blue Ridge. Strong pressure rises on the order of 8+mb/6 hrs traversing the region at this hour which will shift southeast through the morning. Expect the strong winds on the order of current speeds to continue right through daybreak and into the morning, perhaps even increasing a bit with turbulent mixing after sunrise and through mid to late morning, then decreasing slowly during the afternoon. Winds will diminish considerably after sunset, but likely remain in the 5-10 mph range across much of the region overnight. Temperatures early this morning range from near 20 at Burkes Garden VA and Bluefield WV to the mid 40s in parts of the Piedmont. Wind chills are in the teens and 20s early this morning. Definitely a winter-like morning compared to anything we have seen since last spring. 850mb temperatures will bottom out around -8C to -10C early this morning then begin to moderate fairly quickly overnight into Tuesday as the deep upper trough lifts out by Tuesday with significant height rises aloft from 550dm this morning to 580+dm by tomorrow evening. However, for today, it will remain cold to cool across the region, with high temperatures in the 30s and 40s western mountains to the 50s Piedmont. Around midnight, bands of snow showers were streaming from southeast WV into the New River Valley with the first snow flakes of the year seen at the NWS Office in Blacksburg around midnight. A call to western Greenbrier Department of Highways indicates that snow amounts have been negligible so far with amounts less than an inch. Elsewhere, just a few flurries to a dusting. Mostly a novelty first snow event of the season. Upslope clouds will begin to decrease this morning and especially this afternoon with SKC across the entire CWA by sunset. However, clouds will likely hold in long enough for areas such as southwest VA and southeast WV to result in a very cold day for 11/2 with high temperatures struggling to rise above 40F. The only other concern during the near term is the threat for frost in the Piedmont Tuesday morning. First, we have to see whether a widespread freeze occurs in that region this morning, which based on current observations with temperatures largely in the 35 to 45 range seems doubtful. If there is not a widespread freeze in the Piedmont this morning, we will not be able to end the frost/freeze program there and thus may need to consider a Frost Advisory in some areas of the Piedmont for Tuesday morning. However, even so conditions do not appear overly favorable for frost with the potential for some wind and temperatures only mid 30s or higher. Thus, will defer a Frost Advisory for tonight to the day shift. Otherwise, the Wind Advisory and Freeze Warning will remain in place through this morning as currently in place. /Confidence in Forecast Parameters/ Temperatures - Moderate to High Confidence, Precipitation Probabilities - High Confidence, Winds - High Confidence. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... As of 300 AM EST Monday... Broad high pressure will exert its influence over our area this week. Clear skies, sunshine, and no active weather will be the standard as we experience a warming trend. The center of the high will move from the southeast CONUS to the coast of New England, with the center passing over us on Wednesday. Highs will be in the 50s and 60s Tuesday, and then mostly in the 60s by Wednesday. Overnight lows will be in the 30s and 40s both nights. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 AM EST Monday... High pressure will sit off the coast of New England through the weekend, which will keep us free of rain or strong winds. A trough begins to dig into the western US late Sunday, and a surface low starts to head east in southern Canada, above the northern Plains. Temperatures remain mild, with highs in the 60s and lows only getting into the 40s and 50s. Something to watch further down the road is the presence of a tropical system in the eastern Gulf or over Cuba/near Florida by Sunday. Then early next week, it heads northward from the Gulf of Mexico. This hurricane season has a history of bringing tropical systems north from the Gulf to be decent rainmakers for us. The details on this will be revealed over time. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... As of 1230 PM EST Monday... Northwest winds will continue through the remainder of today, with a slow decrease in wind speeds moving into this evening and overnight. May see a slight resurgence of winds nearing sunrise Tuesday along with wind shear noted at BCB/LYH/ROA early tomorrow with another push of cold air advection. So will likely see a slight decrease in winds around sunset tonight, with an increase in winds early Tuesday with some gusts possible around 20 mph for ROA. Between now and this evening, speeds will average 10-15 mph with gusts to 20 mph east of the Blue Ridge and 10-20 mph with gusts to 30 mph west of the Blue Ridge. Ceilings and visibilities are expected to be VFR throughout the TAF the period. /Confidence in Forecast Elements/ Ceilings - High Visibilities - High Winds - Moderate to high .Extended Aviation Discussion... High pressure will settle across the region for Tuesday and into the middle of the week with decreasing winds, and persistent VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...BMG/RAB SHORT TERM...VFJ LONG TERM...VFJ AVIATION...RAB
Hazardous weather outlook, Nov 2, 9:02 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 902 AM EST Mon Nov 2 2020 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-031415- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 902 AM EST Mon Nov 2 2020 ...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-031415- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 902 AM EST Mon Nov 2 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Patchy frost is possible overnight tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Patchy frost is possible Tuesday morning. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 2, 8:06 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
806 AM EST MON NOV 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND DMG 2 W BOONE 36.21N 81.70W
11/02/2020 WATAUGA NC TRAINED SPOTTER
LARGE TREE DOWN ACROSS DRIVEWAY.
&&
RCSNearby
Freeze Warnings in Virginia, 2020Freeze Warnings in North Carolina, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.